Virginia, 2017

Heavy Snow in Virginia, January 6 to 7, 2017

January 6 to 7, 2017 · NWS MRX · 5 events in 3 counties and zones

Deep and moist air was lifted over a chilly air mass in place across the Southeastern United States as a low pressure system moved northeast from the Central Gulf of Mexico through the Middle Atlantic Coast. Heavy snowfall occurred across the Southern Appalachian region northwest of the pressure system's path.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Deep and moist air was lifted over a chilly air mass in place across the Southeastern United States as a low pressure system moved northeast from the Central Gulf of Mexico through the Middle Atlantic Coast. Heavy snowfall occurred across the Southern Appalachian region northwest of the pressure system's path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 6, 6:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 6, 6:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
640 AM EST Fri Jan 6 2017

.AVIATION...
MVFR cigs will prevail through the day, with some light snow moving
through at times. As a low pressure system approaches, snow
intensity will pick up tonight, reducing visibility to MVFR as
well with some periods of IFR vis possible. Winds will be
northerly at 8-12 kts through the forecast period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Storm Warning from 7 PM this evening to 10 AM EST
     Saturday for Cherokee-Clay.

TN...Winter Storm Warning from 7 PM this evening to 10 AM EST
     Saturday for Blount Smoky Mountains-Cocke Smoky Mountains-
     East Polk-Johnson-NW Blount-North Sevier-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Washington TN-West Polk.

     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for Anderson-Campbell-Claiborne-Grainger-Hamblen-
     Hancock-Hawkins-Jefferson-Knox-Loudon-Morgan-Roane-Scott TN-
     Union.

     Winter Weather Advisory from 4 PM EST /3 PM CST/ this afternoon
     to 7 AM EST /6 AM CST/ Saturday for Bledsoe-Bradley-
     Hamilton-Marion-McMinn-Meigs-Rhea-Sequatchie.

VA...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for Lee-Russell-Scott-Washington-Wise.

&&

DGS
Hazardous weather outlook, Jan 6, 4:11 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 AM EST FRI JAN 6 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
411 AM EST FRI JAN 6 2017 /311 AM CST FRI JAN 6 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW ALONG THE EAST
TENNESSEE MOUNTAINS AND FOOTHILLS...EASTERN TENNESSEE VALLEY...AND
SOUTHWEST NORTH CAROLINA. A SIGNIFICANT WINTER STORM WILL BRING
WIDESPREAD SNOWFALL AMOUNTS OF 3 TO 7 INCHES THIS EVENING THROUGH
SATURDAY MORNING.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE CUMBERLAND
PLATEAU...WESTERN TENNESSEE VALLEY...AND SOUTHWEST VRIGINIA FOR
LIGHTER SNOW OF 1 TO 3 INCHES FRIDAY AFTERNOON THROUGH SATURDAY
MORNING.

SUBFREEZING TEMPERATURES THROUGH MOST OF THE DAY WILL ALLOW FOR
SNOW TO ACCUMULATE QUICKLY...PARTICULARLY ON UNTREATED ROADS. THIS
CAN RESULT IN DANGEROUS TRAVEL TO MOTORISTS TONIGHT AND INTO
SATURDAY MORNING. SHOULD THE SNOW MOVE IN EARLIER...DANGEROUS
TRAVEL CONDITIONS MAY EXIST FOR THE FRIDAY AFTERNOON AND EVENING
COMMUTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ROAD CONDITIONS WILL LIKELY REMAIN POOR THROUGH SATURDAY AS HIGH
TEMPERATURES WILL REMAIN BELOW FREEZING. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE NEEDED TONIGHT THROUGH SATURDAY MORNING.

In the hours before

Special weather statement, Jan 6, 6:14 AM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
614 AM EST Fri Jan 6 2017

TNZ012>018-035>047-067>074-082-083-VAZ001-002-005-006-008-061700-
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington TN-Unicoi-Northwest Carter-Southeast Carter-Roane-
Loudon-Knox-Jefferson-NW Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Bledsoe-Rhea-Lee-Wise-Scott-
Russell-Washington-
Including the cities of...Oneida...La Follette...Tazewell...
Sneedville...Rogersville...Kingsport...Bristol...Mountain City...
Wartburg...Clinton...Oak Ridge...Maynardville...Rutledge...
Morristown...Newport...Cosby...Greeneville...Cedar Creek...
Johnson City...Erwin...Elizabethton...Roan Mountain...Kingston...
Lenoir City...Knoxville...Dandridge...Maryville...Cades Cove...
Sevierville...Gatlinburg...Pikeville...Dayton...Jonesville...
Wise...Norton...Gate City...Lebanon...Abingdon
614 AM EST Fri Jan 6 2017 /514 AM CST Fri Jan 6 2017/

...SNOW THIS MORNING WITH LIGHT ACCUMULATION POSSIBLE...

AN AREA OF SNOW WILL CROSS EAST TENNEESSEE AND SOUTHWEST VIRGINIA
THIS MORNING...PRODUCING LIGHT ACCUMULATIONS. A DUSTING TO A HALF
INCH OF SNOW ACCUMULATION WILL BE POSSIBLE. WITH COLD TEMPERATURES
IN PLACE...SNOW WILL LIKELY STICK TO UNTREATED ROADS. MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS OFTEN DEVELOP FIRST.

DGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Washington

When
January 6, 9:00 AM EST to January 7, 10:30 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

A snow depth of six inches was measured at Abingdon.

Heavy Snow, Wise

When
January 6, 9:00 AM EST to January 7, 11:30 AM EST
Where
Wise forecast zone
Reported by
Public
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A snow depth of 3.5 inches was measured at Wise.

Heavy Snow, Washington

When
January 6, 9:00 PM EST to January 7, 10:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

A snow depth of 5 inches was measured fives mile south southeast of Abingdon.

Heavy Snow, Russell

When
January 6, 9:00 PM EST to January 7, 9:00 AM EST
Where
Russell forecast zone
Reported by
Broadcast Media
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

A snow depth of 3.5 inches was measured fives at Castlewood.

Heavy Snow, Russell

When
January 6, 9:00 PM EST to January 7, 9:00 AM EST
Where
Russell forecast zone
Reported by
Broadcast Media
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

A snow depth of 3.5 inches was measured fives at Castlewood.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669112, 669113, 669108, 669109, 669110.